Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 266, NWS Goodland, KS

August 13, 2017Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 13, 2017, 6:43 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2017, 6:43 PM MDT (00:43 UTC)
Expired
Aug 13, 2017, 7:30 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 3:00 PM MDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

400 
WUUS53 KGLD 140043
SVRGLD
COC063-125-140130-
/O.NEW.KGLD.SV.W.0266.170814T0043Z-170814T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
643 PM MDT SUN AUG 13 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  South central Yuma County in northeastern Colorado...
  North central Kit Carson County in east central Colorado...

* Until 730 PM MDT

* At 642 PM MDT, a severe thunderstorm was located 16 miles east of
  Cope, or 20 miles west of Bonny Reservoir, moving southeast at 10
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Kirk.

This includes Highway 385 between mile markers 209 and 210, and near
mile marker 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3964 10268 3978 10254 3963 10221 3943 10243
TIME...MOT...LOC 0042Z 309DEG 9KT 3967 10254 

HAIL...1.50IN
WIND...60MPH
 
$$
3 follow-up statements
220 
WWUS53 KGLD 140101
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
701 PM MDT SUN AUG 13 2017

COC063-125-140130-
/O.CON.KGLD.SV.W.0266.000000T0000Z-170814T0130Z/
Yuma CO-Kit Carson CO-
701 PM MDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES...

At 701 PM MDT, a severe thunderstorm was located 16 miles west of
Bonny Reservoir, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kirk.

This includes Highway 385 between mile markers 209 and 210, and near
mile marker 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3964 10268 3978 10254 3963 10221 3943 10243
TIME...MOT...LOC 0101Z 323DEG 18KT 3959 10248 

HAIL...1.25IN
WIND...60MPH
 
$$
890 
WWUS53 KGLD 140115
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
715 PM MDT SUN AUG 13 2017

COC063-125-140130-
/O.CON.KGLD.SV.W.0266.000000T0000Z-170814T0130Z/
Yuma CO-Kit Carson CO-
715 PM MDT SUN AUG 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTH CENTRAL YUMA AND NORTH CENTRAL KIT CARSON COUNTIES...

At 715 PM MDT, a severe thunderstorm was located 14 miles west of
Bonny Reservoir, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of south
central Yuma and north central Kit Carson Counties.

This includes Highway 385 near mile marker 210.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10260 3962 10224 3943 10243
TIME...MOT...LOC 0115Z 323DEG 18KT 3953 10243 

HAIL...1.00IN
WIND...60MPH
 
$$
791 
WWUS53 KGLD 140120
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
720 PM MDT SUN AUG 13 2017

COC063-125-140130-
/O.EXP.KGLD.SV.W.0266.000000T0000Z-170814T0130Z/
Yuma CO-Kit Carson CO-
720 PM MDT SUN AUG 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES WILL EXPIRE AT 730 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern and east central Colorado.

LAT...LON 3957 10260 3962 10224 3943 10243
TIME...MOT...LOC 0120Z 309DEG 9KT 3955 10247 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:18 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 13, 5:18 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
518 PM MDT Sun Aug 13 2017

.UPDATE...
Issued at 305 PM MDT Sun Aug 13 2017

Update to forecast sent to add in mention of Severe Thunderstorm
Watch #451. This watch is for the entire forecast area thru 05z
Monday. Potential for large hail to 3 inches...winds to 70 mph and
even a possible tornado. Heavy rainfall with these storms could
cause flash flooding.

&&

.SHORT TERM...(This evening through Monday)
Issued at 233 PM MDT Sun Aug 13 2017

Across the Tri State region this afternoon...skies are mainly sunny
to mostly sunny with temperatures ranging in the 80s. A general
southerly flow resides over the area as well with the region lying
ahead of a lee-side trough again over the Front Range.

For the rest of the afternoon and on into the evening hours...a
similar situation to wx from yesterday will occur. Lee-side trough
does sit over the Front Range with another shortwave coming over the
Rockies. The main difference from yesterday will be the fact that
less cloud cover at sunrise this morning...has allowed for the
entire area to show a marketed increase in instability which will
aid in the development of strong to severe t-storms...especially
when the shortwave works off the Rockies. Regional radar is already
showing convective activity over portions of central and southern
Colorado...which has to move eastward and will thus tap into the
highly unstable airmass over the CWA. As with yesterday...the main
threats will be large hail...damaging winds and heavy rain. There is
again an outside chance for a tornado to form as well. With
this...the SPC does have the entire CWA in a Slight Risk for severe
into the evening hours.

After midnight precip is expected to taper down...which will be
followed by the development of patchy fog that will carry into the
mid morning hours Monday. For the rest of Monday...H5 ridging over
the region during the day will temper any development of trw thru
much the day.

For temps...looking for overnight lows to drop into upper 50s thru
the mid 60s...warmest east. Daytime highs Monday will peak into the
85-90F range.

.LONG TERM...(Monday night through Sunday)
Issued at 237 PM MDT Sun Aug 13 2017

Monday night: Chance of showers and storms through the evening
hours. With current parameters being put out by the models, do not
expect severe weather at this time. Patchy fog will be possible
after midnight. Temperatures will be in the mid to upper 60s.

Tuesday: This period looks to have the best chance for severe
weather in the extended. CWA will be downstream of a longwave trough
through this period. Ample divergence aloft, good turning of winds
with height, and leeside surface troughing will all assist with
convection initiation. SREF soundings show MUCAPE greater than 3000
J/kg, 0-6km bulk shear around 40kt, DCAPE of 1500-2000 J/kg, and
good SFC-1km helicity across the CWA. In other words, all forms of
severe weather will be possible if the current forecast verifies.
Best severe parameters look to be in our Nebraska counties.

Wednesday-Rest of the Week: Weak cold front will sag through the
eastern two thirds of the area Wednesday night into Thursday
morning. Front becomes stationary and meanders between Kansas and
Nebraska through the end of the week. This will aid in providing
focus for a few showers and thunderstorms each day with the best
chance of rain coming Thursday afternoon and evening. Temps warm
through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 514 PM MDT Sun Aug 13 2017

Scattered thunderstorms will move into the area this evening.
Confidence rather low that either KGLD or KMCK will be directly
impacted, as storms have been slow to develop. Nonetheless, could
see brief flight category reductions if a thunderstorms develops
near the terminals. Overnight, expecting lowered ceilings and
areas of fog to develop in the very moist air mass. There is the
potential to go as low as IFR/VLIFR in fog for a brief time,
particularly at KMCK. Conditions will gradually improve Monday
morning, with a return to VFR expected by late morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...SME
AVIATION...024
Hazardous weather outlook, Aug 13, 2:48 PM MDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
248 PM MDT Sun Aug 13 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-142100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
248 PM MDT Sun Aug 13 2017 /348 PM CDT Sun Aug 13 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered strong to severe storms will develop and move across the
region from late this afternoon through evening. The main threat
will be very large hail in addition to damaging winds. Locally heavy
rainfall could also lead to areas of flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Patchy early morning fog is possible again across the area on
Monday.

An active pattern will continue with isolated to scattered
thunderstorms expected each day through the forecast period. The
next best chance for severe thunderstorms will be Tuesday afternoon
into Tuesday night. Large hail, damaging winds, and a few brief
tornadoes will be possible. Heavy rainfall can also be expected with
any strong storms that form, which may lead to flash flooding in
areas that are already saturated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 13, 4:49 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
449 PM MDT SUN AUG 13 2017

KSZ041-132315-
Greeley KS-
449 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hartman, or 11 miles northwest of Coolidge, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Kansas.

LAT...LON 3841 10204 3827 10182 3826 10183 3826 10204
TIME...MOT...LOC 2249Z 219DEG 23KT 3814 10218
Special weather statement, Aug 13, 5:27 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
527 PM MDT SUN AUG 13 2017

KSZ041-140000-
Greeley KS-
527 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Towner, or 17 miles southwest of Tribune, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tribune and Horace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Kansas.

LAT...LON 3841 10204 3857 10190 3844 10172 3826 10198
      3826 10205
TIME...MOT...LOC 2327Z 221DEG 20KT 3831 10201
Special weather statement, Aug 13, 5:41 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
541 PM MDT SUN AUG 13 2017

COZ090-140015-
Yuma County CO-
541 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
615 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Yuma, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Abarr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 3993 10254 3980 10263 3987 10280 3999 10280
TIME...MOT...LOC 2341Z 294DEG 11KT 3993 10280
Special weather statement, Aug 13, 6:04 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
604 PM MDT SUN AUG 13 2017

COZ091-140030-
Kit Carson County CO-
604 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 630 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Arickaree School, or 23 miles north of Flagler, moving
southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern and east central Colorado.

LAT...LON 3957 10272 3954 10267 3934 10291 3957 10315
TIME...MOT...LOC 0004Z 313DEG 24KT 3963 10305
Special weather statement, Aug 13, 6:37 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
637 PM MDT SUN AUG 13 2017

COZ090-091-140100-
Kit Carson County CO-Yuma County CO-
637 PM MDT SUN AUG 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 700 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Cope, or 21 miles west of Bonny Reservoir, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern and east central Colorado.

LAT...LON 3967 10270 3980 10257 3963 10226 3949 10241
TIME...MOT...LOC 0036Z 304DEG 14KT 3969 10256

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:04 PM MDTSpecial Weather StatementGLDKit Carson26 min
Aug 13, 6:37 PM MDTSpecial Weather StatementGLDKit Carson23 min
Aug 13, 6:57 PM MDTSpecial Weather StatementGLDKit Carson33 min
Aug 13, 7:28 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson47 min
Aug 13, 7:43 PM MDTSpecial Weather StatementGLDCheyenne32 min
Aug 13, 8:22 PM MDTSpecial Weather StatementGLDLincoln23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.